Suboxone: An Effective Step-Down Detox Agent for Vicodin Addiction
I am addicted to Vicodin and I take about 15 every day. I am worried that I am going to die or wreck my liver and I know I have to stop. I am only 27. I have been using vicodin for about 2 years. I want to know if I should use Suboxone or if I should go to some sort of drug rehab? Which is the better way? I want to get free of all this.
Delisted Expert Says ...
From my research, you are correct about possible liver damage from Vicodin, which like many pain relievers, has acetaminophen in it. According to WebMD, no one should take more than 4000milligrams (4 grams) per day if they have no liver impairment. The problem is so many prescription medications and over the counter medications have acetaminophen in them. I would recommend that you look at every medication, prescribed or over-the-counter, so you can determine how much acetaminophen you are processing through your liver. Symptoms of liver damage are: dark urine, persistent vomiting/nausea, stomach/abdominal pain, extreme tiredness, and exhaustion. If you have any of these symptoms, it is highly advisable that you seek medical treatment. If you do have liver damage, you need to find out from your physician or pharmacist how much daily acetaminophen you safely are allowed. According to a recent CDC study, more people are dying from prescription drug abuse than street drugs. People have died from prescription drugs even they took them as prescribed. This is not a drug that mixes well with alcohol. Alcohol should not be used in conjunction with Vicodin.
To answer your question “I want to know if I should use Suboxone or if I should go to some sort of rehab? This question becomes “should I become a legal addict or should I go into recovery and address problems associated with my addiction?” First, what are the ten signs of Vicodin Addiction? They are:
Top 10 Signs of Vicodin Addiction
- Using Vicodin for non medical reasons.
- Consistently taking more than the prescribed amount of Vicodin resulting in rapid increases in the amount of Vicodin needed, refill requests before the refill date, repeated “loss” of Vicodin prescriptions, emergency calls to a doctors office for Vicodin prescription refills, visiting a Vicodin prescribing doctor at the end of office hours for Rx refills, or having more than one doctor who prescribes Vicodin.
- Compulsive seeking and using Vicodin despite negative consequences, (loss of job, debt, physical problems, family problems).
- Sluggish behavior, drowsiness, apathy, lack of energy, sleepiness or constant sleeping.
- Social withdrawal.
- Inability to concentrate.
- Persistent physical symptoms of pain pill use including slower breathing, constricted pupils, flushing of the face and neck, constipation, nausea, and/or vomiting.
- Objection or unwillingness to provide medical records and refusing to take medical exams, tests or get referrals for Vicodin prescription.
- Neglecting usual responsibilities (work, school, or family).
- Withdrawal symptoms when Vicodin use stops.
I do not have information as to “how” you began using Vicodin; whether for physical or emotional pain or both. However, I do sense that you have hit some kind of “bottom” as indicated when you stated you wanted “to get free of all this.” The best recommendation would be for you to undergo Vicodin detox which must be medically supervised. This is often referred to as “medical detox.” Typical hydrocodone withdrawal and detox symptoms, i.e., flu-like symptoms, include sweats and chills, upset stomach (including possible cramps, nausea, or diarrhea), anxiety, tremors, and dilated pupils may all be present during detox. These symptoms can best be treated in a treatment center with the use of the synthetic opiate, Suboxone. You do not have to take Suboxone, as a substitute for Vicodin , as you can be tapered off of Suboxone within a few days with relatively little discomfort. For more information, please see: http://www.spiritualriver.com/how-to-beat-hydrocodone-addiction/
I hope this feedback helps further you in your personal recovery from opiate addiction. Remember, you can always consult with an addiction recovery specialist. Best of luck to you, your new decision and life.
John W. O’Neal, Ed.S., MSW, MA, LPC, NCC